Printer-friendly version
Laurie Trlak

The Down-Side of Botox Injections?

August 1, 2010 at 2:13 AM

I had a funny feeling about going for my most recent round of Botox injections; I kept thinking that maybe I should just let well enough alone. Things have been going along pretty well; I hadn't had a Botox injection since February, and the tremors had stayed pretty much at bay until early July, at which time they began to make a tentative reappearance - not a huge one, but enough of one to make me think I should schedule an appointment for another round of injections. I was pretty pleased. I had seen my doctor in May, since the protocol calls for injections every three months, and it had been nearly five since the last set. I asked the doctor if it were possible for the tremors to just go away, and she said it does happen, so I thought that perhaps that might be the case with me. The fact that the tremors had begun to reappear in July indicated that they weren't gone for good, although they certainly didn't seem to be reasserting themselves to the degree that they had in the past. So on July 21st after discussing the matter with my doctor, I had another round of injections. 

Unfortunately, this time the paralysis of my right hand is more complete than it has been in the past. My right hand and wrist are so weak that I am unable to hold a full glass of water or a plate. I am unable to control my little finger at all, and I don't have full control of the middle and ring fingers. I can control my index finger and thumb, but that's it. My only consolation is hoping that this is temporary; I have not had this much effect from the injections before, and I'm a little concerned. I'll have to try to practice in the hope that just bowing practice will strengthen the muscles in my hand and arm so that I don't lose the technique, but it won't be easy. Three months is a long time to go without playing. There's nothing to be done to reverse the effects of the toxin until then. In the meantime, I'm supposed to be brushing up Vivaldi's Concerto in A Minor (First Movement) for the opening program of the new season of our National Federation chapter music club in September; our theme is "Back to Basics"! Negotiating the sequence near the end of the movement will be a real challenge if things don't improve quickly with my right hand, if I'm able to do it. Maybe this is a signal that I don't need the injections anymore? Wouldn't that be grand? I just hope that this state of affairs is in fact temporary!


From Anne-Marie Proulx
Posted on August 1, 2010 at 2:43 AM

Good luck, I really hope that the annoying effects will go away. 

All the best,

Anne-Marie


From elise stanley
Posted on August 1, 2010 at 8:27 AM

Would you mind sharing what illness the botox treatment is for?  Its not an idle question - I have a little expertise in the toxin area... (but am not a physician).


From Pauline Lerner
Posted on August 1, 2010 at 10:48 AM

I'm so sorry you're having trouble, Laurie.  I hope you recover soon.  I'm sending healing wishes your way,


From Dion Ackermann
Posted on August 1, 2010 at 11:30 AM

 I hope you are under treatment with a neurologist.  Your body maybe building anti-bodies against the toxin and gave you an early warning to stop it. 


From Julian Stokes
Posted on August 1, 2010 at 11:24 AM

My thoughts and prayers are with you.


From Laurie Trlak
Posted on August 1, 2010 at 11:37 AM

Thanks to all who responded.

Anne-Marie, Julian and  Pauline, I'm sure I'll be on the mend, eventually. It generally takes about 3 months for the effects to wear off. I just hope they do wear off, at least to the degree that I can regain the strength in my wrist!

Elise, I have multiple sclerosis, which has caused me to have tremors in my right wrist and the fingers and thumb of my right hand. Because of this smooth bowing has become nearly impossible for me but for the Botox injections, which partially paralyze the muscles responsible for the tremors. This is the toxin of which I speak: Botulinum Toxin, or BoTox, its trade name. I know it sounds pretty draconian, but without it I wouldn't be able to play at all.

Dion, yea I am under a neurologist's care; a neurologist administers the injections. In fact, before she even began the treatments, she tested my lower arm with a device (don't ask me what it was called; I don't know) to determine exactly which muscles were causing the tremor so that she could specifically target those muscles with the injections. After she had that information she mapped them out and then proceeded.

I agree that this was a warning that perhaps I no longer need the treatments. As I indicated, this was something that had crossed my mind, and I had been wondering whether to proceed or not. It seems I should have let well-enough alone, but there's nothing like 20/20 hindsight. I just hope and pray that the effects of this latest round of injections will prove to be temporary, as they have so far, and that I'll be fiddling away again soon. I have to get that Vivaldi in order!  


From Marsha Weaver
Posted on August 1, 2010 at 2:26 PM

Laurie -- Sorry to hear about the problem you're having after the Botox injections.  You're in my prayers.  Please let us know as soon as there's some improvement! 


From elise stanley
Posted on August 1, 2010 at 4:07 PM

Dion is right on the point - botulinum toxin is a protein and, hence, when injected into the body you will start to make antibodies against it - I have antibodies too as I used to work with the toxin in research and was innoculated against it (with the inactive toxin, much as you do with tetanus - which is closely related by the way).  I can see why your doc recommended this though since it does give you a period of respite from the tremors.  However, MS is characterized by attacks followed by slow recovery - these are, of course, in the central nervous system (CNS) and hence, no where near the toxin injection area.  Thus, it is quite possible that this region of the CNS will recover sufficiently for the tremors to stop on their own.  Usually the effects of botox wear off in a few months - I'm crossing my fingers in the hope at the next cycle the cause of your arm problem will have abated and no more peripheral treatments will be necessary...

very best... ee

 


From Laurie Trlak
Posted on August 1, 2010 at 9:10 PM

Thanks Elise. Unfortunately my MS has reached the point that the remission phase is a lot slower now than it used to be, although I'm still classified as being RRMS, not SPMS. I know that the Botox will wear off eventually. It just takes a while. In the meantime I just have to work with my hand as it is, which is annoying! 


From Laurie Trlak
Posted on August 1, 2010 at 9:14 PM

I will do that Marsha! As I said, I just hope it improves in time to polish the Vivaldi for September!


From Tom Holzman
Posted on August 1, 2010 at 11:59 PM

Good luck Laurie!   All the v.com folks are keeping their fingers crossed for you.  As someone who comes from a family of MS victims, I can only give you all my sympathy and support in your struggle against this awful illness.


From elise stanley
Posted on August 3, 2010 at 8:46 AM

I assume you have heard about the new approach to MS by an inspirational italian physician ?  He has associated the disorder with venous return defects and has had some success with baloon angiography treatments. 

e.g.: http://media-dis-n-dat.blogspot.com/2010/06/ballon-angioplasty-for-ms-controversial.html

 

 


From elise stanley
Posted on August 4, 2010 at 3:52 PM

Addendum to my last post - very recent results (announced today) failed to find any defect in venous return in MS patients, dampening enthusiasm for this idea.

This entry has been archived and is no longer accepting comments.

Our Kokopelli
Please support Violinist.com
through your
one-time donation or
sponsorship campaign.

Violinist.com is made possible by...

Shar Music

Yamaha V3 Series Violin

The Potter Violin Company

Coregami Performal

Metzler Violin Shop

Gliga Violins

Zhuhai International Mozart Competition - Apply by April 30, 2017

Connolly Music

Corilon Violins

Meadowmount School of Music

Anderson Musical Instrument Insurance

Dimitri Musafia, Master Maker of Violin and Viola Cases

Fiddlerman.com

Fiddlershop

Heifetz International Music Institute

Long Island Violin Shop

Nazareth Gevorkian Violins

Pro-Am Strings

Wangbow Violin Bow Workshop